Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 255, NWS Wilmington, OH

July 27, 2003Clark County, Miami County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 27, 2003, 6:22 PM EDT for Clark County, Miami County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2003, 6:22 PM EDT (22:22 UTC)
Expired
Jul 27, 2003, 7:00 PM EDT
In force
38 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Clark County, OH, Miami County, OH

The radar

The Cincinnati radar (KILN), 60 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS51 KILN 272222
SVRILN
OHC023-109-272300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
622 PM EDT SUN JUL 27 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN OHIO...
  CLARK COUNTY IN OHIO...

* UNTIL 700 PM EDT...

* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF TIPP CITY...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ENON...
  NEW CARLISLE...
  SOUTH CHARLESTON...
  SPRINGFIELD...
  TIPP CITY...

AT 622 PM EDT...SEVERAL TREES WERE REPORTED KNOCKED DOWN IN TROY.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3997 8427 3988 8416 3977 8360 4001 8354
          4009 8403 &

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:11 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 27, 3:11 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
311 PM EDT SUN JUL 27 2003

SURFACE ANALYSIS INDICATES COLD FRONT ACROSS THE SOUTHERN GRT LKS
SLIDING SOUTHWARD.  KILN INDICATING CONVECTION ALONG PRE-FRONTAL
BOUNDARY OVER NRN OH AND NRN INDIAN.  SATELLITE IMAGERY INDICATES
MAINLY CLEAR SKIES AHEAD OF CONVECTION.

MODELS ARE GENERALLY IN GOOD AGREEMENT WITH SLOWLY SLIDING FRONT
SOUTHWARD ACROSS FA.  TIMING DIFFERENCES CENTER ON TIMING OF
PERTEBATIONS.  CONCERNED MAINLY ABOUT FLOODING AND WIND THREAT.
ATMOSPHERE IS MODERATELY UNSTABLE AHEAD OF CONVECTION.  MEAN FLOW IS
RATHER LIGHT AND UNIDIRECTIONAL ALLOWING BACK BUILDING AND SLOW
MOVING CELLS.  WILL KEEP A CLOSE EYE ON FLOODING POTENTIAL AND
POSSIBLY ISSUE A WATCH.  BOTH MODELS ARE TRYING TO INDICATE
ADDITIONAL DEVELOPMENT OVERNIGHT AND INTO MONDAY ACROSS THE SOUTH.

MAV TEMPS LOOK PRETTY GOOD.

.ILN...NONE.
 TIPTON
Hazardous weather outlook, Jul 27, 4:52 AM EDT, 13 hours 30 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
452 AM EDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND TONIGHT AS A SLOW
MOVING COLD FRONT DROPS ACROSS THE AREA.  ISOLATED SEVERE WEATHER IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 27, 2:55 PM EDT, 3 hours 27 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
255 PM EDT SUN JUL 27 2003

...SEVERE WEATHER POSSIBLE TONIGHT...

A COLD FRONT WILL MOVE SOUTH FROM THE GREAT LAKES THROUGH THE OHIO
VALLEY TONIGHT. STRONG SOUTHWEST WINDS AHEAD OF THE FRONT WILL BRING
ABUNDANT MOISTURE TO FEED THE THUNDERSTORMS THAT WILL BECOME
WIDESPREAD ALONG AND JUST AHEAD OF THE FRONT.

DUE THE THE AMOUNT OF MOISTURE AND INSTABILITY...SOME OF THESE
STORMS WILL PRODUCE TORRENTIAL RAINFALL AND GUSTY WINDS.

SPOTTER ACTIVATION IS NECESSARY THIS EVENING NORTH OF I-70.
ACTIVATION IS LIKELY LATER TONIGHT AND OVERNIGHT FOR AREAS SOUTH OF
I-70 INCLUDING PARTS OF INDIANA AND KENTUCKY. LISTEN TO NOAA WEATHER
RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.

FRANKS
Local storm report, Jul 27, 5:43 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0543 PM EDT SUN JUL 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    CELINA                    OH   DOWNBURST
07/27/03   MERCER                         SEVERAL TREES DOWN AND
                                          POWER LINES DOWN IN CELINA.

GAT
Local storm report, Jul 27, 6:01 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0601 PM EDT SUN JUL 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    ST. MARYS                 OH   DOWNBURST
07/27/03   AUGLAIZE                       ONE LARGE TREE DOWN.

GAT
Local storm report, Jul 27, 6:13 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0613 PM EDT SUN JUL 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    RUSHSYLVANIA              OH   WIND DAMAGE
07/27/03   LOGAN                          ONE TREE KNOCKED DOWN

JSS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:10 PM EDTSevere Thunderstorm WarningILNMercer50 min
Jul 27, 5:44 PM EDTSevere Thunderstorm WarningILNAuglaize46 min
Jul 27, 5:45 PM EDTSevere Thunderstorm WarningILNAuglaize45 min
Jul 27, 6:23 PM EDTSevere Thunderstorm WarningILNUnion52 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.